Alert archive / Nebraska / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 26, NWS Cheyenne, WY

May 7, 2000Morrill County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at May 7, 2000, 5:01 PM MDT for Morrill County, Nebraska. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 7, 2000, 5:01 PM MDT (23:01 UTC)
Expired
May 7, 2000, 5:45 PM MDT
In force
44 min
Issued by
NWS Cheyenne, WY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Morrill County, NE

The radar

The Cheyenne radar (KCYS), 169 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 2:30 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.0 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2000-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 193 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2000-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
193 J/kg
Mixed-layer CIN
-277 J/kg
Mixed-layer LCL
881 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

561 
WUUS55 KCYS 072304
SVRCYS
NEC123-072345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
501 PM MDT SUN MAY 7 2000

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MORRILL COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 545 PM MDT

* AT 458 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM FROM 10 MILES NORTH OF BRIDGEPORT TO 10 MILES
  SOUTH OF BRIDGEPORT.  THIS SEVERE STORM WAS MOVING EAST AT 20 
  MPH.  THIS SEVERE THUNDERSTORM WILL PRODUCE DIME SIZE HAIL AND 
  WINDS IN EXCESS OF 60 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE ANGORA

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM MDT SUNDAY EVENING FOR
THE PANHANDLE OF NEBRASKA AND EAST CENTRAL WYOMING.  THIS WARNING REPLACES
THE PREVIOUSLY ISSUED WARNING FOR MORRILL COUNTY.  

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 4187 10312 4156 10312 4156 10267 4191 10270

WEILAND 

WCJIN-WYSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:48 PM MDT, 2 hours 13 minutes earlier.

Area forecast discussion, May 7, 2:48 PM MDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
248 PM MDT SUN MAY 7 2000

IT LOOKS LIKE AN UNSETTLED PERIOD WITH A BROAD CYCLONIC TROF OVER
THE WRN US THRU THE PD. SOME DIFFERENCES WITH THE SHORT WAVES AND
SFC FEATURES BETWEEN THE MODELS AND AM GOING WITH THE AVN. AVN SEEMS
TO HAVE A BETTER HANDLE ON SFC FEATURES AND RH FIELDS. IN THE SHORT
TERM...SHORT WAVE MOVING THRU WRN WY WL CONT E THIS AFT. SFC LOW WL
DVLP OVR SE WY WITH UPSLP FLOW AT THE SFC. DEWPTS IN THE UPPER 40S
TO MID 50S AND AMS IS DESTABILIZING...ESPECIALLY OVR THE SW NEB
PANHANDLE. COOLER AND MORE STABLE AIR MOVES S INTO THE AREA
OVERNIGHT BRINGING AN END TO TSTMS...BUT SOME LOWER CLDS AND LIGHT
SHOWERS ARE STILL POSSIBLE. NEXT SIG SHORT WAVE MOVES INTO THE AREA
LATE MON AND EXITS TUESDAY WITH LEE TROF SETTING UP THRU ERN WY
TUES AFT.  MAINLY EXPECT MORNING SHOWERS WEST THEN DRY...WARMER AND
BREEZY CONDS DURING THE AFT. WL KEEP A LOW SCT POP IN THE ERN ZONES
FOR TUES. WL LEAN TOWARD THE FAN GUID POPS. TEMP WISE...WL USE A
BLEND OF THE FWC/FAN GUID. COOLER MON AND A LITTLE WARMER ON TUES.

EXTENDED DISCUSSION...
ZONAL FLOW FCST TO BUCKLE OVR WRN U.S. WITH TROF MOVG INTO THE
W COAST BY FRI.  AFTER THAT...PIECES OF ENERGY WL EJECT NE OUT
OF LARGER SCALE TROF THRU THE WEEKEND.  THE TROF WAS FRTHR E ON
THE NEW MRF THAN ITS PREV RUN.  WITH EITHER RUNS TIMING...STILL
LOOKS TO BE A THREAT OF SHWRS AND TSTMS STARTING UP AGN THU AFTN
WITH THE CHC INCRSG THRU SUN.  MOR WDSPRD PCPN PER NCEP ENSEMBLE
SHUD BE TO OUR N DRG THAT TIME.  SVR WX LOOKS LIKE A PSBLTY THU
AFTN AND EVE AND MAYBE AGN FRI AFTN AND EVE.

.CYS...
WY...NONE.
NE...NONE.

STARK/WEILAND

In the hours before

Special weather statement, May 7, 2:21 PM MDT, 2 hours 40 minutes before
WYZ060-068-070-NEZ001>003-019>021-054-055-080200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
221 PM MDT SUN MAY 7 2000

...A TORNADO WATCH HAS BEEN ISSUED FOR PARTS OF EAST CENTRAL AND
SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE THROUGH 8 PM...

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH UNTIL 8 PM
FOR PARTS OF EAST CENTRAL AND SOUTHEAST WYOMING AND THE NEBRASKA
PANHANDLE.  THE WATCH INCLUDES THE CITIES OF LUSK...TORRINGTON AND
PINE BLUFFS...BUT DOES NOT INCLUDE CHEYENNE.

A WATCH FOR THAT AREA MEANS THAT WEATHER CONDITIONS ARE PRESENT FOR
THE FORMATION OF SEVERE THUNDERSTORMS WHICH MAY PRODUCE TORNADOES.

AT 215 PM...THUNDERSTORMS WERE LOCATED OVER EASTERN CONVERSE
COUNTY...AS WELL AS 10 MILES WEST OF GLENDO AND 20 MILES NORTHEAST
OF CHEYENNE.  THE STORMS SHOULD CONTINUE TO DEVELOP AND MOVE TO
THE NORTHEAST AT 30 MPH.

PEOPLE IN THE WATCH AREA SHOULD BE ALERT TO THE POSSIBILITY OF
SEVERE THUNDERSTORMS AND EVEN TORNADOES THROUGH THE EARLY EVENING.
WHEN A THUNDERSTORM APPROACHES...GO TO YOUR SAFE SHELTER AND AWAY
FROM WINDOWS.

WEILAND

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 8:40 PM MDTSevere Thunderstorm WarningCYSScotts Bluff, Sioux35 min
May 6, 9:11 PM MDTSevere Thunderstorm WarningCYSScotts Bluff, Sioux34 min
May 6, 9:42 PM MDTSevere Thunderstorm WarningCYSMorrill, Scotts Bluff48 min
May 6, 9:45 PM MDTSevere Thunderstorm WarningCYSSioux30 min
May 6, 10:18 PM MDTSevere Thunderstorm WarningCYSBox Butte27 min
May 6, 10:44 PM MDTSevere Thunderstorm WarningCYSBox Butte46 min
May 6, 11:11 PM MDTSevere Thunderstorm WarningCYSMorrill34 min
May 6, 11:57 PM MDTSevere Thunderstorm WarningCYSBox Butte48 min
May 7, 12:35 AM MDTSevere Thunderstorm WarningCYSMorrill15 min
May 7, 3:10 PM MDTSevere Thunderstorm WarningCYSKimball35 min
May 7, 3:32 PM MDTTornado WarningCYSKimball28 min
May 7, 3:55 PM MDTSevere Thunderstorm WarningCYSSioux50 min
May 7, 3:59 PM MDTTornado WarningCYSKimball31 min
May 7, 4:13 PM MDTSevere Thunderstorm WarningCYSMorrill47 min
May 7, 4:23 PM MDTTornado WarningCYSScotts Bluff37 min
May 7, 4:25 PM MDTSevere Thunderstorm WarningCYSCheyenne50 min
May 7, 4:50 PM MDTSevere Thunderstorm WarningCYSBox Butte25 min
May 7, 5:10 PM MDTTornado WarningCYSBox Butte35 min
May 7, 5:16 PM MDTSevere Thunderstorm WarningCYSCheyenne44 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.